skin compaints

My son come home from a 3 wk admission y'day where he had massive doses of dexmethsone (oral steriod) . He began getting spots in the last week but today they have spread all over his face and scalp,if you imagine the worst teenage spots and its worse than that,hundreds of them. I took him to local pharmacist who said because he had such big doses steriod it has affected his immune system and this is result. His only suggestion was to keep my son indoors and out of sun. So now i've got a very unhappy 10yr old who doesnt want to go back to school because he thinks he looks really spotty with a huge face. Obviously the moon face is the steriods but does anyone ese get bad skin? If so any suggestions on what I can do for him?

Julie xx

12 Replies

  • Hi Julie,

    I get acne from time to time with the pred, although it's never quite as bad as what you're describing. I use tetracycline lotion (on prescription) which is an antibiotic ointment - tetracycline tablets would probably be better but they interact with theophylline/aminophylline so are a no go! I also use a standard spot cream containing benzyol peroxide although it's very drying on my atopic and normally very dry skin!

    What you're describing sounds pretty dramatic though - have you taken him to see the GP just to check there's nothing else going on? Can't be too careful with such a high dose of steroids! Most of the best anti-acne treatments are only available on prescription as well.

    I can only imagine how he must be suffering pyschologically, weight gain and spots are hard enough to deal with when you're an adult let alone at his age, and on top of the impact of being so unwell he must feel like asthma is taking everything away from him. Haven't really got any specific advice to offer on that side of things but am thinking of you both and sorry you've had such a hard time recently

    Emily H

  • Thanks Emily, I know it does sound dramatic unfortunatly it looks as bad as it reads. Sean has been on daily oral dexmethsone for eight yrs at various doses and has had mild acne before but this is worst I seen. This admission for 3 weeks he was taking 20mg twice day which is equiv to 250mg of pred! I didnt wnt to bother the gp with spots but on reflection considering the doses he been on I think it better to get him checked out. Will let u know the outcome.

    j xx

  • Hi Julie,

    I can only re-iterate what Emily has said - take him along to your GPs as they should be able to advise/prescribe some potions/gels to use on his skin to help the spots. Don't worry about ""bothering"" them, trust me we're used to dealing with this kind of thing and it's not a bother at all.

    All the best,


  • Julie

    I recently had a serious problem with steroid enduced acne like your son!

    My GP gave me Fucidin cream as apparently steroid acne is usually infected acne!

    Or that is what I was told!

    I'm 30yrs and even I was embarassed to go out!

    But the Fucidin cream sorted mine out within a couple of days or so!

    GP told me that its basically the fact the steroids lower immunity and acne can get infected very very easily like this!

    I was taking prednisolone long-term but now take Betamethasone tablets which dont seem to be half as bad for the acne!

    Don't know if thats any help at all but it does happen to us adults too!

    Like others have said see you GP with him they wont mind at all!

    I know I felt stupid seeing my gp for spots but it was well worth it for me as it stopped any scars forming with it being infected!

  • I don't know if this will help, but maybe try a tea tree body wash? It may help clear the spots up without trying the skin too much


  • I get skin complaints like spots, my parents say it is my inhaler causing them and the doctor and nurse say it is not.

  • Hi Julie

    Although i do get spots that are acne like at the moment i have exceptionally dry skin which is not being controlled by my creams-so i am going to see a dermatolgist, which the brompton referred me too. Do you think it would be worth going to see one?

    Does any one else have skin like this my face is completely cracked, and very sore.

    May x

  • Maysie I have very badly behaved skin and over many years have been in hospital as many times with it, as I have been in with my asthma.

    After being prescribed many conventional and trying out lots of alternative or traditional ‘medicines’ for my severe atopic eccema, I’ve found that the best traditional therapy for treating dry cracked skin is by using diprobase cream, and taking omega 3 ‘cod liver oil’ capsules at the RDA. - recommended daily allowance for your age.

    There is definitely some truth in what our grannies used to say re the benefits of cod liver oil. It took about five weeks to notice any external changes re the effect of these capsules, but for the first time this winter and spring - and in over thirty years (!) I am‘facing’ the world with hydrated, and uncracked skin. I used to have a massive problem with cracked bleeding knuckles and finger joints too, so seeing an improvement there is nothing short of miraculous.

    The diprobase cream doesn’t contain any ‘active’ ingredients, but can be used as a vehicle if you like for using less of any prescription steroid skin creams if you have to use those too.

    Also might be worth trying epaderm in your bath as a soap substitute, if you don't already do so. But be careful as this stuff creates a very slippery base. Excellent for skin hydration though.

    Julie, I hope your son is improving too. It's very frustrating when you get relief from one treatment but then those sorts of sensitive side effects. It's even worse to see your own child go through it. Lots of hugs to you. XXX


  • Well the trip to gp was waste of time, she blamed steriods or allergic reaction or very low immune system or his age! So I bought a rapid action spot cream which apparently gives results in 3 days, two days on he dont look better so tonight he gone to bed smothered in savlon cream. I just been reading down the list of steriod side effects and nearly ticked very box, I keep looking at him thinking if the steriods are doing so much damage externally what the hell is going on internally.

    may.. Good luck with the dermatoligist, must be very painful having cracked skin. Are you doing the nitric oxide experiment with machine at home for while?

    Thanks everyone for advice, if i find a cure with all these lotions andpotions i'll let u know!

  • Mia- Thanx for the advice. I have used epadern since i was a toddler but eczema has got bad v. quickly so do not have any steroid creams as yet but use 50/50 cream frequently. Can you buy diplobase? Is that doublebase?

    Julie- I saw Dr. Bush on friday and had it done but am not habing test done, are you part of the study? The doctor who is carrying out the study showed me the little NO machine and told me how they can use it to determine inflammation which I found v. interesting. How is sean? I know how he feels about the moon face, i hope he gets back to school soon. AS for me yr10 exams in the next few weeks!

    May x

  • Hi Maysie,

    I’ve found Diprobase better than Doublebase. Or, more accurately my skin seems to prefer the more ‘heavy’ sort of consistency of Diprobase.

    Doublebase seems to be more popular with people who suffer from psoriasis. I don’t suffer from psoriasis – but know psoriasis sufferers that get a lot of relief when using Doublebase.

    You can buy Diprobase, or get it on prescription. The pump action 500 gram dispenser is by far the best value for money on prescription. Averages out at £9.99 to buy.

    Of course even more reasonable if you’re under 18 or have a prepayment card!

    There are lots of other therapies, both conventional and traditional. Another traditional therapy that has helped my eczema is having oatmeal baths. They really help to soothe sore and dry skin. I also have a bowl of porridge every day, - even during the summer – and I believe that has an internal beneficial effect upon my dry skin. Let alone any other health benefit!

    A conventional treatment that has also helped my eczema and dry skin is light therapy. But you need to be under the care of a dermatologist for that sort of treatment.

    The March 2006 issue of the journal Nature Genetics, reports on research at the University of Dundee identifying a gene that the researchers believe to be the cause of inherited eczema and some related disorders. The gene produces the protein filaggrin, the lack of which causes dry skin.

    I have stated so often in the past my personal belief that both asthma and similar conditions like eczema have a genetic root. Let’s hope any future therapies can utilise those findings for children, youngsters and their parents to take advantage of, and get some relief, from therapies and medicines that are being developed now and in the future.

    Going to get off my soapbox now!



  • Steroid Spots

    Hi Julie-just to say that I saw your post about steroid spots and just basically to tell your son that although they are not nice, its the price that we pay for having the medication to help us to breathe. I'm 17 and have permantently got spots and out on weight due to steroids. It doesn't affect the way that my friends treat me though. Hope you and your son are ok.

    Hannah xx

You may also like...